Adverse reactions to bupivacaine are rare in the absence of overdosage, exceptionally rapid absorption or inadvertent intravascular injection. These adverse reactions are similar in character to those observed with other amide-type local anaesthetics and pertain mainly to the CNS and the cardiovascular system. Adverse reactions to bupivacaine are, in general, dose-related and may result from high plasma levels caused by excessive dosage, rapid absorption, delayed elimination, altered metabolism, inadvertent intravascular injection or may result from a hypersensitivity, idiosyncrasy or diminished tolerance on the part of the patient.
Serious adverse experiences are generally systemic in nature. Ventricular arrhythmias, ventricular fibrillation, sudden cardiovascular collapse and death have been reported when Marcain has been utilised for local anaesthetic procedures that may result in high systemic concentrations of bupivacaine (see Precautions).
Pronounced acidosis, hyperkalaemia, hypocalcaemia or hypoxia in the patient may increase the risk and severity of toxic reactions.
Central Nervous System:
CNS manifestations are excitatory and/or depressant and may be characterised by lightheadedness, nervousness, apprehension, euphoria, confusion, dizziness, drowsiness, tinnitus, blurred vision, diplopia, nausea, vomiting, sensations of heat, cold or numbness, urinary retention, circumoral paraesthesia, paraesthesia, hyperacusis, twitching, tremors, convulsions, unconsciousness, respiratory depression and/or arrest, agitation, numbness of the tongue, swallowing difficulty and slurred speech.
The excitatory manifestations may be very brief or may not occur at all, in which case, the 1st manifestation of toxicity may be drowsiness merging into unconsciousness and respiratory arrest. Drowsiness following administration of bupivacaine is usually an early sign of a high blood level of the drug and may occur as a result of rapid absorption. In unconscious patients, circulatory collapse should be watched as CNS effects may not be apparent, as an early manifestation of toxicity may, in some cases, progress to frank convulsions and ultimately lead to respiratory depression and/or arrest. It is crucial to have resuscitative equipment and anticonvulsant drugs available to manage such patients (see Overdosage).
Cardiovascular manifestations following inadvertent intravascular injection are usually depressant and are characterised by bradycardia, hypotension, and cardiovascular collapse, which may lead to cardiac arrest (see Overdosage).
Regional anaesthesia may lead to maternal hypotension.
The incidences of adverse reactions associated with the use of local anaesthetics may be related to the total dose of local anaesthetic administered and are also dependent on the particular drug used, the route of administration and the physical status of the patient.
In the practice of caudal or lumbar epidural block, occasional unintentional penetration of the subarachnoid space by the catheter may occur. Subsequent adverse effects may depend partially on the amount of drug administered subdurally.
These may include spinal block of varying magnitude (including total spinal block), hypotension secondary to spinal block, loss of bladder and bowel control and loss of perineal sensation and sexual function. Persistent motor, sensory and/or autonomic (sphincter control) deficit of some lower spinal segments with slow recovery (several months) or incomplete recovery have been reported in rare instances when caudal or lumbar epidural block has been attempted. Backache and headache have also been noted following use of these anaesthetic procedures.
Paresis, paraplegia, neuropathy, peripheral nerve injury and arachnoiditis have been observed.
The effects of systemic overdose and unintentional intravascular injection may involve the CNS and/or the cardiovascular system (see Overdosage). Inadvertent subarachnoid injection may lead to CNS depression, respiratory arrest and cardiovascular collapse.
Allergic reactions are characterised by cutaneous lesions, urticaria, oedema or anaphylactoid reactions.
Allergy to amide-type local anaesthetics is rare. If such reaction occurs, it should be managed by conventional means.
The detection of sensitivity by skin testing is of doubtful value.